Alert archive / New York / Wind Chill Advisories in 2021

Wind Chill Advisory 5, NWS Binghamton, NY

March 1, 20215 counties in New York

NWS Binghamton, NY issued this wind chill advisory at Mar 1, 2021, 4:12 AM EST for 5 counties in New York. It took effect at Mar 2, 2021, 12:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 1, 2021, 4:12 AM EST (09:12 UTC)
In effect from
Mar 2, 2021, 12:00 AM EST
Expired
Mar 2, 2021, 10:00 AM EST
In force
10 hr
Issued by
NWS Binghamton, NY

Counties Delaware County, NY, Madison County, NY, Oneida County, NY, Otsego County, NY, Sullivan County, NY

The radar

The Binghamton radar (KBGM), 77 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 9.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
432 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

996 
WWUS41 KBGM 010912
WSWBGM

URGENT - WINTER WEATHER MESSAGE
National Weather Service Binghamton NY
412 AM EST Mon Mar 1 2021

NYZ009-036-037-046-057-020915-
/O.NEW.KBGM.WC.Y.0005.210302T0500Z-210302T1500Z/
Northern Oneida-Madison-Southern Oneida-Otsego-Delaware-
Including the cities of Boonville, Hamilton, Oneida, Rome, Utica,
Oneonta, Delhi, and Walton
412 AM EST Mon Mar 1 2021

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
EST TUESDAY...

* WHAT...Very cold wind chills expected. Wind chills reaching 10
  below to 20 below zero.

* WHERE...Oneida, Madison, Otsego and Delaware counties.

* WHEN...From midnight tonight to 10 AM EST Tuesday.

* IMPACTS...The cold wind chills could result in hypothermia if 
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
3 follow-up statements
197 
WWUS41 KBGM 012037
WSWBGM

URGENT - WINTER WEATHER MESSAGE
National Weather Service Binghamton NY
337 PM EST Mon Mar 1 2021

NYZ009-036-037-046-057-021500-
/O.CON.KBGM.WC.Y.0005.210302T0500Z-210302T1500Z/
Northern Oneida-Madison-Southern Oneida-Otsego-Delaware-
Including the cities of Boonville, Hamilton, Oneida, Rome, Utica,
Oneonta, Delhi, and Walton
337 PM EST Mon Mar 1 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM EST TUESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  20 below zero.

* WHERE...Madison, Southern Oneida, Delaware, Otsego and 
  Northern Oneida counties.

* WHEN...From midnight tonight to 10 AM EST Tuesday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
603 
WWUS41 KBGM 020135
WSWBGM

URGENT - WINTER WEATHER MESSAGE
National Weather Service Binghamton NY
835 PM EST Mon Mar 1 2021

NYZ009-036-037-046-057-021500-
/O.CON.KBGM.WC.Y.0005.210302T0500Z-210302T1500Z/
Northern Oneida-Madison-Southern Oneida-Otsego-Delaware-
Including the cities of Boonville, Hamilton, Oneida, Rome, Utica,
Oneonta, Delhi, and Walton
835 PM EST Mon Mar 1 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM EST TUESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  20 below zero.

* WHERE...Madison, Southern Oneida, Delaware, Otsego and 
  Northern Oneida counties.

* WHEN...From midnight tonight to 10 AM EST Tuesday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves.

&&

$$
682 
WWUS41 KBGM 020826
WSWBGM

URGENT - WINTER WEATHER MESSAGE
National Weather Service Binghamton NY
326 AM EST Tue Mar 2 2021

NYZ062-021500-
/O.EXA.KBGM.WC.Y.0005.000000T0000Z-210302T1500Z/
Sullivan-
Including the city of Monticello
326 AM EST Tue Mar 2 2021

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 15 below 
  zero.

* WHERE...Sullivan county.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...The cold wind chills could result in hypothermia if
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

NYZ009-036-037-046-057-021500-
/O.CON.KBGM.WC.Y.0005.000000T0000Z-210302T1500Z/
Northern Oneida-Madison-Southern Oneida-Otsego-Delaware-
Including the cities of Boonville, Hamilton, Oneida, Rome, Utica,
Oneonta, Delhi, and Walton
326 AM EST Tue Mar 2 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 20 below 
  zero.

* WHERE...Delaware, Otsego, Oneida, and Madison counties.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this wind chill advisory went out at Mar 1, 12:54 AM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Mar 1, 12:54 AM EST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1254 AM EST Mon Mar 1 2021

.SYNOPSIS...
A strong cold front will bring scattered snow squalls and gusty
winds to the area this afternoon into this evening, followed by
much colder air and lake effect snow showers tonight into
Tuesday. Quiet weather and warmer temperatures return Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1210 AM Update:

Made minor adjustments to PoPs prior to 12Z/7AM EST to account
for latest radar trends and high resolution guidance. Otherwise
the forecast remains on track and the prior discussions remain
valid.

845 pm update...
Minor changes to the weather grids this evening. Lowered pops to
chance of less. With warm temperatures ahead of the front now
precipitation all rain. With and behind it some drying at mid
levels but most of the precipitation will be snow and/or rain.
Front comes through during the overnight with an increase in
pops. Little accumulation of rain or snow until mid to late
afternoon Monday when it gets unstable.

345 pm update...
The near term is expected to be fairly active with rain showers
tonight and then snow squalls and strong winds tomorrow.

For the rest of today into tonight, the steady rain across NE PA
and the Southern Tier of NY tapers off. An area of low pressure
south of the Hudson Bay drags a cold front through the region
after midnight with another round of precipitation along the
front. With temperatures above freezing with the frontal
passage, the ptypes are expected to be rain showers tonight,
with any residual showers mixing with snow early tomorrow
morning as the cold air moves in.

Tomorrow, a robust shortwave approaches the region along with an
arctic cold front. Temperatures fall through the day with NW
winds increasing. Steep lapse rates and with a little bit of
solar heating, some weak CAPE likely develops in the afternoon.
As the shortwave moves through in the afternoon, snow squalls
develop across CNY. High snowfall rates coupled with strong,
gusty winds could lead to brief whiteout conditions as the
squalls move through that could last up to a half hour or more
and drop a quick inch of snow. Winds will still be gusty after
the snow squalls move through with a wind advisory issued for
parts of CNY and NE PA. Blowing snow is possible behind the snow
squalls as the winds stay elevated.

Tomorrow night, lake effect snow showers continue across CNY and
with continued CAA, lapse rates stay steep and deep with strong
winds mixing to the surface. Even though 850 mb temperatures
will be near -20C, overnight lows are mostly going to be above
zero due to the constant mixing from the winds.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
307 pm update...
Main concerns in the short term are focused on the
lingering/ending lake effect snow showers Tuesday morning...cool
temperatures late Tuesday and Tue night and another round of
isolated/scattered rain/snow showers through the day Wednesday
with warmer temperatures.

The trailing edge of cold Arctic air will be lifting out of the
area Tuesday morning, with the 850mb ridge axis pushing through
by the late morning. This will likely allow for a couple more
hours of lingering lake effect snow which will be slowly
tapering back to the north by noon. May see an additional half
to 1 inch. Much of the area will still be immersed within the
cold air through the day which will keep high temperatures in
the 20s in NY and upper 20s to near 30 in ne PA. There should be
sufficient clearing Tue night, which will likely induce strong
radiational cooling and bring temperatures down into the lower
teens to lower 20s.

The overall large-scale cyclonic flow will continue into
Wednesday as a re-enforcing short wave drops sewd through
Ontario/Quebec and eventually into the eastern Great Lakes. This
wave is expected to have slightly colder air and work in tandem
with the upper s/w to trigger another round of light rain/snow
showers during the day Wednesday. Moisture will be limited with
this feature, so not expecting a great deal of precipitation.
Temperatures right near the surface will be warming into the
upper 30s and mid 40s...which should allow for a mix of rain and
snow.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
307 pm update...
The extended forecast will be defined by a prolonged period of
cold air advection and persistent multi-banded lake effect snow
showers off of Lake Ontario and the Finger Lakes. High
temperatures will generally be topping out in the 20s to near 30
Thursday through Saturday with overnight lows in the teens.

An upper level low cut-off from the flow will become quasi-
stationary over eastern Quebec and Newfoundland/Labrador late
this week and allow for a continuous supply of cold Arctic air
to filter from central Canada down into the Northeast US. There
are varying degrees of cold that models are indicating dropping
across the forecast area during this time, but the consensus
seems to be that on Friday into Saturday the axis of coldest air
swings south/se across the region.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Light rain and drizzle will be possible early this morning with
the most likely impacts at KAVP. IFR or worse conditions are
expected with the passing light rain and low ceilings.
Elsewhere, plenty of low level moisture will bring IFR ceilings
for at least a period overnight with KBGM likely seeing the
lowest conditions.

As a cold front sweeps through, ceilings rise to MVFR at all
terminals by this afternoon. Snow showers and squalls are
possible at most of the Central NY terminals late this afternoon
into this evening. In any squalls, brief airport minimum vsby
restrictions will be possible. For now, included a TEMPO group
for 1SM vsby at KRME, KSYR, and KITH during the time period
squalls are most likely, but vsbys will likely briefly be lower.
Lake effect snow showers then continue in Central NY through the
end of the TAF period.

Also, low level wind shear is expected at all the NY TAF sites
early this morning.

Outlook...

Late Monday night...Restrictions possible at the Central NY
terminals with lake effect snow showers and clouds.

Tuesday...Some ceiling restrictions possible Tuesday morning at
the Central NY terminals due to lingering lake effect clouds,
then becoming VFR by the afternoon.

Wednesday...Quiet weather with VFR conditions.

Thursday into Friday...Occasional lake effect snow showers may
bring occasional restrictions to the Central NY terminals.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory from 4 PM this afternoon to 7 AM EST Tuesday for
     PAZ040-044-047-048-072.
NY...Wind Advisory from 1 PM this afternoon to 7 AM EST Tuesday for
     NYZ018-036-037-044>046-057-062.

&&

SYNOPSIS...BJG
NEAR TERM...AJG/BJG/TAC
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...BJG/MPK
Hazardous weather outlook, Feb 28, 3:14 PM EST, 12 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
314 PM EST Sun Feb 28 2021

PAZ040-044-047-048-072-012015-
Northern Wayne-Lackawanna-Luzerne-Pike-Southern Wayne-
314 PM EST Sun Feb 28 2021

...WIND ADVISORY IN EFFECT FROM 4 PM MONDAY TO 7 AM EST TUESDAY...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Also, scattered snow squalls are possible Monday late afternoon into
the evening. Any squalls will have the potential to cause rapid
changes in road conditions, low visibility, and a quick inch of snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>017-022>025-055-056-PAZ038-039-043-012015-
Northern Oneida-Yates-Seneca-Southern Cayuga-Steuben-Schuyler-
Chemung-Tompkins-Tioga-Broome-Bradford-Susquehanna-Wyoming-
314 PM EST Sun Feb 28 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered snow squalls are possible Monday late afternoon into the
evening. Any squalls will have the potential to cause rapid changes
in road conditions, low visibility, and a quick inch of snow.

Gusty northwest winds are also possible Monday into Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ018-036-037-044>046-057-062-012015-
Onondaga-Madison-Southern Oneida-Cortland-Chenango-Otsego-Delaware-
Sullivan-
314 PM EST Sun Feb 28 2021

...WIND ADVISORY IN EFFECT FROM 1 PM MONDAY TO 7 AM EST TUESDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Also, scattered snow squalls are possible Monday late afternoon into
the evening. Any squalls will have the potential to cause rapid
changes in road conditions, low visibility, and a quick inch of snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 4:03 AM ESTHigh Wind WarningBGMMadison, Oneida, Otsego23 hr
Mar 1, 2:16 PM ESTSpecial Weather StatementBGMSeneca, Yates29 min
Mar 1, 3:11 PM ESTSpecial Weather StatementBGMCayuga, Chenango, Cortland, Madison, Onondaga, Schuyler and 4 more94 min
Mar 1, 4:47 PM ESTSpecial Weather StatementBGMChenango, Cortland, Delaware, Tompkins43 min
Mar 1, 5:35 PM ESTSpecial Weather StatementBGMBroome, Chenango, Cortland, Tompkins55 min
Mar 1, 5:53 PM ESTSnow Squall WarningBGMBroome, Chenango, Delaware, Sullivan, Tioga67 min
Mar 1, 6:21 PM ESTSpecial Weather StatementBGMOtsego39 min

Nearby

Wind Chill Advisories in New York, 2021Every wind chill advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.